Investigators at the Taipei Medical University Hospital and other centers in Taiwan conducted a case-control study in 2002-2014 among 105 cases with phenytoin-related severe cutaneous adverse reactions (n = 61 Stevens-Johnson syndrome/toxic epidermal necrolysis and n = 44 drug reactions with eosinophilia and systemic symptoms), 78 cases with maculopapular exanthema, 130 phenytoin-tolerant control participants, and 3655 population controls from Taiwan, Japan, and Malaysia. A genome-wide association study (GWAS), direct sequencing of the associated loci, and replication analysis discovered a cluster of 16 single-nucleotide polymorphisms in CYP2C genes at 10q23.33 that reached genome-wide significance. Direct sequencing of CYP2C identified a missense variant that showed significant association with phenytoin-related severe cutaneous adverse reactions. A meta-analysis using the data from all three populations showed an overall odds ratio of 11 (P< .00001) for CYP2C9*3 association with phenytoin-related severe cutaneous adverse reactions. Delayed clearance of plasma phenytoin was detected in patients with severe skin reactions, especially CYP2C9*3 carriers. 
COMMENTARY. Phenytoin-associated hypersensitivity skin reactions are a serious and sometimes fatal adverse side effect. Anticonvulsants with a lesser or no tendency to hypersensitivity skin reactions include levetiracetam, topamax, vigabatrin, ethosuximide, and gabapentin. Anticonvulsants in addition to phenytoin with increased risk of erythema multiforme, Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN) include carbamazepine, oxcarbazepine, valproate, phenobarbital, and lamotrigine. The combination of carbamazepine and acetaminophen further increases the risk of hypersensitivity skin reactions . Erythema multiforme as a synergistic side effect to a combination of phenytoin therapy and cranial radiotherapy is also reported . The routine use of postoperative phenytoin as a prophylactic anticonvulsant in the absence of a history of seizures is discouraged [4, 5].
The US FDA cautions that phenytoin or fosphenytoin should not be prescribed as an alternative to carbamazepine in patients who carry HLA-B*15.02, although the association with severe cutaneous reactions in Asians is weaker than that found with carbamazepine . Current studies find that the HLA-DRB1*15.01 allele is a risk factor for AED-induced SJS/TEN among Han Chinese, whereas HLA-A*33.03, HLA-B*58.01, and HLA-DRB1*03.01 alleles may be protectors against AED-induced skin reactions, especially CBZ-SJS/TEN . Patients of Han ethnicity living in northeastern China and having EPHX1 c.337T > C polymorphisms also show an increased risk of developing CBZ-SJS/TEN, related to an increased concentration of a CBZ metabolite, CBZ-10,11-epoxide . The discovery of a functional link of genetic variants to the phenytoin, carbamazepine, and other aromatic AED-related hypersensitivity cutaneous reactions might lead to prospective preventive genetic testing.